NewsMontana News

Actions

28 fentanyl overdoses, 8 deaths reported in Montana over 10-day period

Fentanyl
Posted at 5:14 PM, Jan 24, 2023
and last updated 2023-01-24 19:14:05-05

MISSOULA - State health officials are again warning residents about fentanyl after nearly 30 overdoses were reported in a 10-day time frame this past month.

The Montana Department of Public Health and Human Services (DPHHS) reports 28 overdoses, including eight deaths, occurred between Jan. 11 and Jan. 21.

Overdoses have been reported in 11 counties, including in Flathead, Lake, Missoula and Ravalli

DPPHS is reporting the following information:

  • The age range of patients was 19 and 66 years old, with most between the ages of 20 and 40 years old. Nineteen patients were male and seventeen were female.
  • Many of the patients had a prior history of opioid or other substance misuse, and several reported smoking fentanyl prior to their overdose.
  • Some patients required several doses of naloxone to reverse their overdose, with reports of 12 milligrams used for 4 individuals.
  • Identified overdoses occurred in Cascade, Choteau, Custer, Flathead, Gallatin, Lake, Lewis and Clark, Missoula, Ravalli, Sheridan, Silver Bow, and Yellowstone counties.

An alert shared by Ravalli County Public Health states the following:

“Fentanyl, a synthetic and short-acting opioid analgesic, is 50-100 times more potent than morphine and approved for managing acute or chronic pain associated with advanced cancer. Although pharmaceutical fentanyl can be diverted for misuse, most cases of fentanyl-related morbidity and mortality have been linked to illicitly manufactured fentanyl and fentanyl analogs, collectively referred to as non-pharmaceutical fentanyl (NPF). NPF is sold via illicit drug markets for its heroin-like effect and often mixed with heroin and/or cocaine as a combination product—with or without the user’s knowledge—to increase its euphoric effects. While NPF-related overdoses can be reversed with naloxone, a higher dose or multiple number of doses per overdose event may be required to revive a patient due to the high potency of NPF.”

A notice from the Polson Police Department notes the following:

“Illicit non -pharmaceutical fentanyl comes in numerous forms, but the most common forms are pills and powder. The most common form of illicit fentanyl in Montana currently, is pill form. Usually, the pill is blue and has M 30 pressed into it.”

The State of Montana has issued a Montana Statewide Standing Order for Naloxone Opioid Antagonists that allows Montanans to access naloxone through federal grants for free.

DPHHS notes Naloxone is a safe medication that can reverse a suspected opioid-related overdose. While formal training is not required but is available, basic instructions are provided with the medication.

Community organizations, law enforcement agencies, detention facilities, EMS, and others can acquire naloxone for free through https://dphhs.mt.gov/amdd/naloxone/.

DPHHS additionally notes that Naloxone is available to individuals at several locations which can be found on the www.naloxone.mt.gov map.

According to the DPHHS alert, “Montana’s Good Samaritan Law provides legal protection to those who administer naloxone, even if they are using substances too.”

Several Western Montana organizations provide Naloxone including the Western Montana Mental Health Center in Missoula, the Polson Health Center and the Flathead Syringe Exchange.

Confederated Salish and Kootenai Tribal Health notes that anyone can request and receive Narcan to help prevent overdoses. People can walk-in to the Polson or St. Ignatius pharmacy to request Narcan.

Naloxone is also available from some pharmacy locations pending insurance approval.

According to the Polson Police Department, law enforcement agencies across the state have also seized “rainbow fentanyl” in recent months. Rainbow fentanyl also has an M 30 pressed into it but is available in numerous colors.

Some signs that may indicate a fentanyl overdose:

  • Small constricted “pinpoint pupils”
  • Falling asleep or loss of consciousness
  • Slow, shallow breathing
  • Choking or gurgling sounds
  • Limp body
  • Pale, blue, or cold skin Drug overdose is a medical emergency.

Call 9-1-1 immediately if you suspect someone is experiencing a drug overdose.